J Med Assoc Thai 2005; 88 (9):1308

Views: 408 | Downloads: 2 | Responses: 0

PDF XML Respond to this article Print Alert & updates Request permissions Email to a friend


The “Intermediate Syndrome” as Critical Sequelae of Organophosphate Poisoning: The First Report of Two Cases in Thailand
Wananukul W Mail, Kiateboonsri S , Thithapandha A

The authors report 2 cases of organophosphate poisoning which developed intermediate syndrome. The first case was a man who took an organophosphate insecticide, monocrotophos, and developed severe organophosphate poisoning. Respiratory support was needed. He was treated with atropine and 2-PAM. Weakness of neck muscles, proximal limb and respiratory muscle developed in the 3rd day after ingestion. By supportive treatment and careful monitoring, however, he recovered after 11 days of the poisoning. The second case was a lady who took dicrotophos. She developed severe organophosphate poisoning for which respiratory support was also needed. High dose of atropine, but without 2-PAM, was administered. She developed
bulbar palsy, proximal muscle and respiratory weakness 3 day after the ingestion. Ventilation support was needed for 13 days before weaning was successful. This report did not support an efficacy of pralidoxime (2-PAM) in alleviation of the intermediate syndrome, but aims to alert physicians to recognize the intermediate syndrome for which adequate respiratory care is the crucial key for its management.

Keywords: Organophosphate, Pralidoxime, Balbar palsy, Proximal muscle weakness, Respiratory failure


Download: PDF